Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Columbia, SC

July 1, 2005Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 1, 2005, 6:45 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 6:45 PM EDT (22:45 UTC)
Expired
Jul 1, 2005, 7:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:00 PM EDTTSTM WND DMG8 W Edgefield, SCTREES DOWN JUST WEST OF CLEORA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 012245
SVRCAE
SCC037-065-012330-
/O.NEW.KCAE.SV.W.0118.050701T2245Z-050701T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES NORTHWEST OF EDGEFIELD...OR ABOUT 19 MILES SOUTH OF
  GREENWOOD...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGEFIELD BY 720 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3399 8225 3382 8230 3364 8198 3380 8178

$$

TTH/BC
1 follow-up statement
000 
WWUS52 KCAE 012328
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EDT FRI JUL 1 2005

SCC037-065-012337-
/O.EXP.KCAE.SV.W.0118.000000T0000Z-050701T2330Z/
MCCORMICK SC-EDGEFIELD SC-
727 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR EDGEFIELD AND MCCORMICK
COUNTIES EXPIRES AT 730 PM EDT...
THE SEVERE THUNDERSTORM IN EDGEFIELD AND MCCORMICK COUNTIES HAS 
WEAKENED OVER THE PAST 5 TO 10 MINUTES AND WARNING WILL EXPIRE AT 
730 PM.

LAT...LON 3399 8225 3382 8230 3364 8198 3380 8178

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT FRI JUL 1 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THERMAL TROUGH OVER THE AREA AT THE SURFACE. AIRMASS UNSTABLE WITH
LAPS CAPES 3000-4000...LIS -6...TOTALS 46-48...KIS>35. PRECIP
WATER ALSO > 2.00 INCHES. WILL INCLUDE GOOD POP AT 40 PERCENT
UNTIL MIDNIGHT. STILL A 30 PERCENT AFTER MIDNIGHT. SPC HAS SLIGHT
RISK OF SEVERE STORMS EXTREME NORTHERN PART OF THE CAE CWA. A
PULSE SEVERE THUNDERSTORM IS POSSIBLE JUST ABOUT ANYWHERE IN THE
CWA THIS EVENING UP TO ABOUT 10 PM WHEN CONDITIONS BECOME MORE
STABLE. ANOTHER WARM MUGGY NIGHT WITH LOWS MOSTLY IN THE MID 70S.
WEAK SHORT WAVE WILL ASSIST THUNDERSTORM PRODUCTION ESPECIALLY
THIS EVENING. SHORT WAVE MOVES TO THE EAST BY MIDNIGHT AND ACTIVITY
SHOULD GRADUALLY DECREASE DURING THE OVERNIGHT PERIOD. WEAK COLD
FRONT SHOULD DRIFT SOUTHWARD INTO THE AREA SATURDAY AND PROVIDE A
TRIGGER FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MAINLY DURING
SATURDAY AFTERNOON. WILL GO 40 PERCENT POPS SATURDAY. HIGH TEMPS
A BIT COOLER SATURDAY. JUST IN THE LOWER 90S. FRONT LOOKS LIKE IT
WILL STALL OUT IN THE SOUTHERN PART OF THE CWA SATURDAY NIGHT AND
WILL KEEP A LOW CHANCE AT 30 PERCENT THAT PERIOD. LOW TEMPS A BIT
COOLER SATURDAY NIGHT IN THE LOWER 70S. WEAK FRONT BEGINNING TO
DISSIPATE SUNDAY AND SUNDAY NIGHT BUT STILL ENOUGH OF AN INFLUENCE
TO CARRY CHANCE POPS OF 40 PERCENT EACH PERIOD. A LITTLE COOLER
SUNDAY WITH HIGHS AROUND 90. LOWS SUNDAY NIGHT AGAIN IN THE LOWER
70S.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
BATTLE BETWEEN BERMUDA RIDGE TRYING TO BUILD IN AND SERIES OF SHORT
WAVES WILL CONTINUE. CONVECTIVE ACTIVITY BECOMES MORE DIURNAL IN
NATURE. OLD COLD FRONT FINALLY WASHES OUT ON THE 4TH OF JULY BUT
SURFACE TROUGHINESS REMAINS TUESDAY AND WEDNESDAY AS CONDITIONS
ARE UNSTABLE EACH AFTERNOON WITH LIS -6/-8 AND PLENTY OF MOISTURE.
WILL INCLUDE 20-30 PERCENT CHANCE OF AFTERNOON-EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. ANOTHER COLD FRONT APPROACHES WEDNESDAY
NIGHT TO PROVIDE A TRIGGER FOR MORE SHOWERS AND THUNDERSTORMS
THURSDAY AND FRIDAY. COLD FRONTS ARE A RARITY FOR JULY BUT THERE
ARE SHORT WAVES TO HELP USHER THEM IN. HIGH TEMPERATURES GENERALLY
IN THE LOWER 90S BUT MID 90S EXPECTED WEDNESDAY AHEAD OF THE COLD
FRONT. AFTERNOON HEAT INDEX VALUES MAINLY 95-100 BUT 100-105
POSSIBLE WEDNESDAY AFTERNOON AS THIS LOOKS LIKE HOTTEST DAY.

&&

.AVIATION...
SCATTERED TO BROKEN CUMULUS THIS AFTERNOON. SCATTERED THUNDERSTORMS
DEVELOPING IN NORTHWEST GEORGIA EXPECTED TO MOVE EAST INTO SOUTH
CAROLINA EAST CENTRAL GEORGIA LATE AFTERNOON/EVENING. EXPECT A
BROKEN SURFACE TROUGH ACROSS AREA OVERNIGHT. LOW LEVEL MOISTURE
REMAINS HIGH...MAY SEE SOME STRATOCU OR LIGHT FOG TOWARD 12Z...IFR
POSSIBLE DUE TO VISIBILITY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/07/19
Hazardous weather outlook, Jul 1, 5:00 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 1 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS. SMALL
HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. A RIVER FLOOD
WARNING CONTINUES FOR THE CONGAREE RIVER AT CAROLINA EASTMAN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jul 1, 3:31 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT FRI JUL 1 2005

SCZ016-012030-

CHESTERFIELD-
331 PM EDT FRI JUL 1 2005

...A CLUSTER OF STRONG THUNDERSTORMS ACROSS EASTERN CHESTERFIELD
COUNTY MAY CONTINUE TO PRODUCE VERY HEAVY RAIN...

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF
CHERAW...AND NEARLY STATIONARY. THESE STORMS ARE NEAR CHERAW STATE
PARK.

ALTHOUGH THE STORMS HAVE WEAKENED...VERY HEAVY RAIN MAY RE-DEVELOP
DURING THE NEXT HOUR ACROSS EASTERN CHESTERFIELD COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAIN HAS
FALLEN DURING THE LAST HOUR. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE
IF THE STORMS INTENSIFY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR POSSIBLE
SEVERE THUNDERSTORM OR FLOOD WARNINGS.

AWP
Special weather statement, Jul 1, 5:26 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT FRI JUL 1 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
012330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
526 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDLANDS...

AT 515 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATING
SCATTERED STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE
MIDLANDS LATE THIS AFTERNOON. ONE PERSISTANT CLUSTER OF
THUNDERSTORMS COVERED MUCH OF CHESTERFIELD COUNTY. RADAR ESTIMATES
OF RAINFALL FROM THESE STORMS INDICATED ABOUT 3 TO 5 INCHES OF
RAIN HAS FALLEN OVER THE EASTERN SECTIONS OF CHESTERFIELD COUNTY
IN THE PAST THREE HOURS. OTHER STRONG STORMS MAINLY NORTH AND WEST
OF COLUMBIA ARE PRODUCING ABOUT 1 TO 2 INCHES IN THE PAST COUPLE
OF HOURS.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION WHEN APPROACHING AREAS
OF RAIN. SCATTERED STORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS IF CONDITIONS WARRANT.

BC
Special weather statement, Jul 1, 5:28 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT FRI JUL 1 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
012328-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
528 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE MIDLANDS...

AT 515 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED
STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE MIDLANDS LATE
THIS AFTERNOON. ONE PERSISTANT CLUSTER OF THUNDERSTORMS COVERED MUCH
OF CHESTERFIELD COUNTY. RADAR ESTIMATES OF RAINFALL FROM THESE
STORMS INDICATED ABOUT 3 TO 5 INCHES OF RAIN HAS FALLEN OVER THE
EASTERN SECTIONS OF CHESTERFIELD COUNTY IN THE PAST THREE HOURS.
OTHER STRONG STORMS MAINLY NORTH AND WEST OF COLUMBIA ARE PRODUCING
ABOUT 1 TO 2 INCHES IN THE PAST COUPLE OF HOURS.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION WHEN APPROACHING AREAS
OF RAIN. SCATTERED STORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING HOURS AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS IF CONDITIONS WARRANT.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:40 PM EDTSevere Thunderstorm WarningCAEChesterfield50 min
Jul 1, 6:37 PM EDTSevere Thunderstorm WarningCAEAiken38 min
Jul 1, 7:25 PM EDTSevere Thunderstorm WarningCAEKershaw44 min
Jul 1, 7:39 PM EDTSevere Thunderstorm WarningCAERichland51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.